8. “Expect the unexpected” — Chemo, Round 3

Have you ever had a complete change of heart seemingly overnight?

 

That is what happened to me on the morning of the third treatment on November 6, 2020. Initially, everything had gone according to plan. First, I listened to the pre-chemo meditation before breakfast, crying only once, and then checked the contents of a larger purse that now doubled as what I would refer to as my “chemo bag.” Beverages and food? Yoga shoes and lip balm? Cell phone and charger? Check, check, and check. I was going to watch the news and rest on the sofa until it was time to meet my trusted neighbour and go to the hospital.

 

Freaking out

Suddenly, I could feel tears welling up inside me — and then the little girl inside me sobbed uncontrollably for almost 30 minutes. She announced to God, the universe, and my stunned guides and angels that, in contrast to last time, she did not want to sit in “that chair” for close to seven hours today. Instead, she and I would stay home.

Why? Because we had been fretting about the biopsy results almost daily, albeit only in our head. My inner child also had “Dr. Barb” convinced by now that they would come back positive, despite the oncologist’s post-examination diagnosis.

In other words, I was tired of putting up a brave front and pretending to be fine when I was anything but. Was my adult self slowly becoming unglued, or what was going on?

“I know this is hard, but you can do this, and we are all rooting for you,” said a quiet female voice with a distinct British accent.

“O dear Lord,” I thought. It had sounded just like my friend from Montreal who had recently passed away.

“Calm down, put on some music by your favourite composer, and then get in touch with your trusted neighbour; she will know what to say to make you feel better,” she instructed with authority.

I did, scaring my neighbour silly in the process as she had never seen me in such a terrible state. Neither had the nurse who took my vitals at the cancer clinic — my blood pressure was sky high.

Things began to finally shift after the big IV needle had gone into the correct arm. “It’s best to alternate each time,” the nurses taught me. My mood improved further when I found out that the dreaded blood pressure monitor was not going to be turned on today.

About 30 minutes into the treatment, I thanked my wonderful guides and angels for surrounding me once again with their loving presence for the next six hours, which I spent meditating and praying. I knew I was back to my usual cheerful self when I began teasing the nurses mercilessly about still not having fixed my hospital chair’s levers since my last visit. “I have a feeling that this round will be the easiest to date, given the awful beginning,” I said to myself on my way out.

I was wrong.

Horrible insomnia — another common, but little-known side effect during chemotherapy — plagued me for an entire week in addition to the usual symptoms, most importantly fatigue, joint pain, and a sore mouth. I had figured out by now how to deal with them, in contrast to the blood and the brown discharge that reappeared on my panty liner.

“Not again,” I moaned and called the clinic. I was told to get in touch immediately if things took a turn for the worse.

Forty-eight hours later they did: the colour of the discharge had now changed to dark grey.

“Am I dying on the inside?” I asked the nurse, close to tears.

She laughed at me.

“No, Barb; but you do have an infection. The oncologist wants you to take two types of antibiotics for seven days, starting today,” the nurse explained.

“Dr. Google” agreed. I had consulted him before heading to the pharmacy to find out more about what I had been prescribed for bacterial vaginitis. “I’ll do anything to get rid of these unwelcome guests,” I promised the universe. They eventually left, only for another part of my body to start giving me trouble.

“I cannot hear anything in my left ear,” I announced to my twin sister the day after I had finished the antibiotics.

“Maybe it is just ear wax,” she wondered.

“I don’t think so — hearing loss is one of the side effects of the chemotherapy drugs I am being given.” In a panic, I called the clinic and was told to go see my GP right away to have it checked.

“How have you been, Barb?” my doctor asked.

“Fine, except for dealing with an unpleasant infection that required antibiotics,” I answered.

“I did not know,” he replied.

I made a mental note of calling the cancer clinic to ensure my GP was copied on everything that was going on. Then he examined my ear.

“Could this hearing loss be permanent?” I asked, frightened to my core.

“No, because there is a lot of ear wax buildup,” he said, much to my relief. I was to put mineral oil into my ear using a dropper for a few days and to return if it was still clogged.

“I told you so,” was my twin sister’s cheeky response when I passed on the diagnosis.

Six days later I went back to have the ear wax removed. What a difference! Now Beethoven’s music would sound better than ever — except that I had other things on my mind that day: the oncology nurse had called earlier in the day to tell me that my white blood count was very low.

 

My life is a sob story

“Do you think that means that my fourth cycle on Friday won’t happen?” I asked my GP. He proceeded to check my blood work results online.

“Very likely, because it takes your immune system longer each time to bounce back,” he replied. I did not like that answer.

“Why did it tank so badly? Should I be even more germophobic than I already am because of Covid-19?” I wanted to know. He smiled.

“Listen to me, Barb — it is one of the side effects, and not your fault.” My best bet was to wait for the oncologist’s call.

“If the next round is, in fact, rescheduled, I want you to isolate and rest as much as possible until then, Barb,” my GP advised.

The treatment was indeed delayed by an entire week.

If that were not reason enough to be annoyed, I had also cut my finger while preparing lunch. It would not stop bleeding, thanks to my low platelet count, yet another side effect of chemotherapy, and I soon ran out of band aids. To my horror, the “multi-coloured panty liner guests,” as I had begun calling my vaginal discharge, returned that evening.

“Don’t panic, Barb!” the nurse told me when I called the next morning. “The doctor will examine you a few days after the treatment to figure out what is going on.”

“My life is a sob story,” was my frustrated response, albeit only in my head.

When I told my sisters and close friends that I did not have to sit in a hospital chair for another seven days, they all concluded, “You must be relieved to get an extra week off.”

“My immune system sure is,” I replied. I was unwilling to acknowledge that I secretly enjoyed playing the “cancer victim” whose body was in control, rather than her mind.

At the same time, I had to admit that the universe was trying its best to cheer me up. When my oldest sister celebrated her birthday that week, my gift to her was to experience no side effects or pain whatsoever that day. Then, a surprise parcel arrived from Germany, courtesy of my other older sister. It contained not only my favourite German wax ear plugs which I had specifically requested, but so much more. I unpacked a beautiful tablecloth, two gorgeous scissor-cut silhouette Christmas calendars, a lovely new pair of socks knitted by my niece’s mother-in-law, and even assorted Lebkuchen, my favourite traditional German Christmas cookies. My sister was happy when I called her to express my gratitude, as was my trusted neighbour with whom I shared some of the cookies.

Santa Barb

Both were amused about my new favourite piece of head gear, a cute Santa hat, which I donned enthusiastically to hide my increasingly bald head. I also loved the new Santa cat earrings that my best friend had given me as an early Christmas present.

“It’s great to see you smiling,” she said. Her comment reminded me that a positive attitude was one of the most effective mental health gifts I could give myself at any time.